Hypothermia following antipsychotic drug use

Rob J. Van Marum*, Michelle A. Wegewijs, Anton J.M. Loonen, Erna Beers

*Corresponding author for this work

Research output: Contribution to journalArticleAcademicpeer-review

Abstract

Objective: Hypothermia is an adverse drug reaction (ADR) of antipsychotic drug (APD) use. Risk factors for hypothermia in ADP users are unknown. We studied which risk factors for hypothermia can be identified based on case reports. Method: Case reports of hypothermia in APD-users found in PUBMED or EMBASE were searched for risk factors. The WHO international database for Adverse Drug Reactions was searched for reports of hypothermia and APD use. Results: The literature search resulted in 32 articles containing 43 case reports. In the WHO database, 480 reports were registered of patients developing hypothermia during the use of APDs which almost equals the number of reports for hyperthermia associated with APD use (n = 524). Hypothermia risk seems to be increased in the first days following start or dose increase of APs. APs with strong 5-HT2 antagonism seem to be more involved in hypothermia; 55% of hypothermia reports are for atypical antipsychotics. Schizophrenia was the most prevalent diagnosis in the case reports. Conclusion: Especially in admitted patients who are not able to control their own environment or physical status, frequent measurements of body temperature (with a thermometer that can measure low body temperatures) must be performed in order to detect developing hypothermia.

Original languageEnglish
Pages (from-to)627-631
Number of pages5
JournalEuropean Journal of Clinical Pharmacology
Volume63
Issue number6
DOIs
Publication statusPublished - 1 Jun 2007
Externally publishedYes

Cite this